Thunderstorm Wind, Calumet
- When
- July 7, 3:55 PM CST
- Where
- Calumet County, 0.5 mi E of Brillion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.180, -88.060
Thunderstorm winds downed power lines east of Brillion.
An upper level disturbance combined with an increasingly unstable atmosphere to produce thunderstorms across central and east central Wisconsin. A storm that developed ahead of a larger area of showers and storms produced a funnel cloud and damaging winds that downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An upper level disturbance combined with an increasingly unstable atmosphere to produce thunderstorms across central and east central Wisconsin. A storm that developed ahead of a larger area of showers and storms produced a funnel cloud and damaging winds that downed trees and power lines. The storm also dropped half dollar to golf ball size hail at several locations across the southern half of Manitowoc County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 1:34 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 234 PM CDT Fri Jul 7 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Saturday Issued at 234 PM CDT Fri Jul 7 2017 A shortwave over western Lake Superior will continue tracking southeast through the western Great Lakes this afternoon and early this evening. This will continue to set off showers and thunderstorms as it tracks through the region. Ahead of this shortwave, mesoanalysis shows SBCAPEs around 1000 J/kg with bulk shear around 40 knots. Despite the abundant instability and shear there is some concern regarding severe weather potential as upstream activity is fairly tepid and MLCAPEs are only around 600 J/kg. However the shortwave is moving into an area with better instability so the marginal risk for severe weather still appears appropriate. Regarding the anticipated severe weather type, if it occurs, looks to be primarily hail given the colder temperatures aloft as wet- bulb zero heights are only 8-9k ft AGL. However the 40 to 50 knots of bulk shear does lend itself to wind damage so this cannot be ruled out either. Any severe weather or general thunderstorms would be over by the evening as the shortwave exits the region and the loss of daytime heating takes away the added instability full sunshine affords. Depending on where the rain falls, light winds and mostly clear skies could lead to some patchy fog across the region overnight. However this could be offset by continued cold air advection and some mixing afforded by the northerly winds. Dry, quiet weather is expected on Saturday with mostly sunny skies. Some afternoon cumulus is anticipated, but should not be enough to obscure the sky for long. .LONG TERM...Saturday Night Through Friday Issued at 234 PM CDT Fri Jul 7 2017 Northwest flow will last Sunday into Monday before the ridge to our west begins to break down and we enter a more zonal pattern. During this time, a stationery front will remain across Wisconsin with enough moisture and instability to produce showers and thunderstorms through the midweek. Shower and thunderstorm chances arrive Sunday afternoon as return flow shifts to the south and southwest. Instability will be greatest across southwestern and central Wisconsin, with the possibility of a few strong storms in the area. Marginal severe risk will be in place during the early evening as return flow travels along a stalled cold front on Sunday. Storms become a bit more organized on Monday as a low pressure system travels just south of the area and pushes the quasi- stationery front towards central and northern Wisconsin. A brief respite is then possible on Tuesday as the low pressure center moves off to the east. The rest of the week will then continue to play with the quasistationery front with enough moisture and instability to bring in some additional convective systems on Wednesday and into Thursday morning before another respite arrives into Friday morning. Temperatures during the period will remain around seasonal before ending a few degrees above normal by the end of next week. && .AVIATION...for 18Z TAF Issuance Issued at 1221 PM CDT Fri Jul 7 2017 The main aviation forecast concern will be thunderstorms this afternoon. Coverage is unlikely to be complete, so they may or may not affect the TAF sites. Other than in the storms, VFR ceilings and visibilities are expected through the TAF period. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kurimski LONG TERM......Uhlmann AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 230 PM CDT Fri Jul 7 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 230 PM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected through early this evening. A few of the storms could be severe, and produce hail around 1 inch in diameter and isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorm chances will occur at times from Sunday through the end of the next work week. Thunderstorms Sunday have marginal chance to become severe during the afternoon and evening in central Wisconsin. .SPOTTER INFORMATION STATEMENT... The limited scope of the severe risk makes formal spotter activation unlikely. However, spotters are requested to report any hail or wind gusts over 40 mph to the National Weather Service in Green Bay. LMZ521-522-541>543-081930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 230 PM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms are expected through early this evening. Any thunderstorms will be capable of producing gusty winds and small hail, which could pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorm chances will occur at times from Sunday through the end of the next work week. Widespread severe weather is not expected at this time. Kurimski/Uhlmann
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
1056 AM CDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL WAUPACA 44.34N 89.06W
07/06/2017 M1.50 INCH WAUPACA WI FIRE DEPT/RESCUE
SUBMITTED VIA INTERNET.
0535 PM HAIL NW WAUPACA 44.34N 89.06W
07/06/2017 M0.75 INCH WAUPACA WI TRAINED SPOTTER
MEASURED JUST NW OF THE CITY NEAR HIGHWAY 49.
0745 PM TSTM WND GST 6 ESE FLORENCE 45.90N 88.13W
07/06/2017 M60.00 MPH FLORENCE WI TRAINED SPOTTER
SOME DEAD BRANCHES BLEW OFF TREES.
0745 PM HAIL 6 ESE FLORENCE 45.90N 88.13W
07/06/2017 M0.88 INCH FLORENCE WI TRAINED SPOTTER
0800 PM HAIL 5 ESE HANCOCK 44.10N 89.42W
07/06/2017 E1.50 INCH WAUSHARA WI STORM CHASER
INTERSECTION OF COUNTY HIGHWAYS B AND C
0821 PM HAIL WAUTOMA 44.06N 89.28W
07/06/2017 M0.25 INCH WAUSHARA WI EMERGENCY MNGR
PEA SIZED HAIL ON THE SW SIDE OF WAUTOMA.
0854 PM TSTM WND GST RHINELANDER 45.63N 89.41W
07/06/2017 M39.00 MPH ONEIDA WI ASOS
0855 PM TSTM WND GST 3 N RHINELANDER 45.67N 89.41W
07/06/2017 E35.00 MPH ONEIDA WI TRAINED SPOTTER
ALSO HEAVY RAIN IN NEWBOLD AREA.
0936 PM TSTM WND DMG W ELLISON BAY 45.25N 87.07W
07/06/2017 DOOR WI EMERGENCY MNGR
TREES DOWN ACROSS ROAD ON HIGHWAY 42 AND MINK RIVER RD.
TIME ESTIMATED FROM RADAR.
0937 PM TSTM WND DMG EGG HARBOR 45.04N 87.28W
07/06/2017 DOOR WI 911 CALL CENTER
TREES AND POWER LINES DOWN IN EGG HARBOR. TIME ESTIMATED
FROM RADAR. OTHER SPORATIC TREES AND POWER LINES DOWN
THROUGHOUT THE COUNTY.
0943 PM TSTM WND DMG JACKSONPORT 44.98N 87.18W
07/06/2017 DOOR WI EMERGENCY MNGR
TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
1037 PM HAIL CLINTONVILLE 44.61N 88.75W
07/06/2017 M0.25 INCH WAUPACA WI PUBLIC
BETWEEN PEA AND DIMED SIZE HAIL. ESTIMATED WINDS AROUND
25 MPH.
1115 PM TSTM WND GST SEYMOUR 44.51N 88.33W
07/06/2017 E60.00 MPH OUTAGAMIE WI TRAINED SPOTTER
ESTIMATED WIND GUST TO 60 MPH. TREE LIMBS AND BRANCHES
DOWN. POWER OUTAGES CITYWIDY, APPROX. 3400 CUSTOMERS
AFFECTED.
1135 PM HAIL KAUKAUNA 44.28N 88.27W
07/06/2017 M0.88 INCH OUTAGAMIE WI TRAINED SPOTTER
NICKEL TO POSSIBLY QUARTER SIZED HAIL. PHOTO RELAYED VIA
EMAIL SHOWING VARIOUS SIZES.
1138 PM HAIL KAUKAUNA 44.28N 88.27W
07/06/2017 M0.75 INCH OUTAGAMIE WI AMATEUR RADIO
DIME TO NICKEL SIZED HAIL.
&&
KURIMSKISpecial Weather Statement
National Weather Service Green Bay WI
256 PM CDT FRI JUL 7 2017
WIZ018-019-030-072115-
Langlade WI-Marathon WI-Lincoln WI-
256 PM CDT FRI JUL 7 2017
...SPECIAL WEATHER STATEMENT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorms
across Lincoln and Taylor counties, moving southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk,
Abbotsford and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4556 9004 4556 8943 4547 8942 4547 8892
4538 8892 4538 8868 4521 8868 4520 8864
4512 8864 4512 8898 4503 8898 4503 8922
4468 8923 4469 9032
TIME...MOT...LOC 1953Z 301DEG 24KT 4528 8968
BerschSpecial Weather Statement
National Weather Service Green Bay WI
351 PM CDT FRI JUL 7 2017
WIZ030-031-035>037-072200-
Waupaca WI-Shawano WI-Marathon WI-Wood WI-Portage WI-
351 PM CDT FRI JUL 7 2017
...SPECIAL WEATHER STATEMENT...
At 349 PM CDT, Doppler radar was tracking strong thunderstorms
across Marathon and Shawano counties, moving southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Marshfield, New London,
Clintonville, Randolph, Whiting, Amherst and Pittsville.
People at Iola Old Car Show Grounds should consider seeking safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4471 9032 4479 9019 4468 9003 4468 8923
4503 8922 4503 8898 4494 8898 4494 8874
4486 8874 4485 8825 4459 8825 4459 8861
4460 8861 4459 8874 4424 8874 4425 9032
TIME...MOT...LOC 2049Z 316DEG 28KT 4467 9020
BerschSpecial Weather Statement
National Weather Service Green Bay WI
403 PM CDT FRI JUL 7 2017
WIZ038-039-072145-
Outagamie WI-Brown WI-
403 PM CDT FRI JUL 7 2017
...SPECIAL WEATHER STATEMENT...
At 401 PM CDT, Doppler radar was tracking strong thunderstorms
across northern Brown and Outagamie counties, moving southeast at 30
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Green Bay, Appleton, Kaukauna, Little Chute, New London, Kimberly,
Pulaski, Denmark, Black Creek and Darboy.
Those at Thornberry Creek Golf Course and Greenville Lions Park are
in the path of these storms and should consider seeking safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4459 8874 4459 8825 4468 8825 4468 8798
4466 8798 4467 8800 4464 8801 4459 8798
4462 8801 4458 8802 4457 8804 4455 8802
4454 8794 4462 8787 4464 8776 4433 8777
4433 8789 4424 8789 4424 8874
TIME...MOT...LOC 2101Z 316DEG 27KT 4450 8816
BerschSpecial Weather Statement
National Weather Service Green Bay WI
418 PM CDT FRI JUL 7 2017
WIZ030-072230-
Marathon WI-
418 PM CDT FRI JUL 7 2017
...THUNDERSTORMS CONTINUE ACROSS MARATHON COUNTY...
At 415 PM CDT, Doppler radar was tracking strong thunderstorm across
central Marathon county, moving southeast at 30 mph.
Thunderstorms are expected to slowly diminish between 500 and 600 PM.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Bevent, Rothschild and Schofield.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8922
4468 8923 4469 9032
TIME...MOT...LOC 2115Z 300DEG 28KT 4494 8968
BerschSpecial Weather Statement
National Weather Service Green Bay WI
434 PM CDT FRI JUL 7 2017
WIZ037-072215-
Waupaca WI-
434 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAUPACA COUNTY UNTIL 515
PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, or 12 miles north of Waupaca, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Waupaca around 500 PM CDT.
New London and Fremont around 515 PM CDT.
Other locations impacted by this storm include Schmidt Corner, Lind
Center, Ogdensburg, King, Royalton, Northport, Iola, Symco,
Scandinavia and Manawa.
People at Iola Old Car Show Grounds should seek safe shelter
immediately.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4441 8923 4455 8922 4462 8915 4445 8873
4430 8874 4424 8888 4424 8904
TIME...MOT...LOC 2133Z 305DEG 25KT 4451 8914
BerschThe Green Bay radar (KGRB), 36 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
7 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm winds downed power lines east of Brillion.
Quarter size hail fell near Reedsville.
Thunderstorm winds downed power lines and uprooted trees in Reedsville.
Walnut size hail and strong winds from a thunderstorm combined to dent the metal siding of a fire station in Collins.
Walnut size hail fell west of Valders.
The thunderstorm that dropped large hail also produced wind gusts to 60 mph west of Valders.
Golf ball size hail damaged crops, stripped leaves from numerous trees and broke windows of several buildings in St. Nazianz.
Half dollar size hail fell at School Hill.
A funnel cloud was observed near St. Nazianz. The time of this report was estimated based on radar data.
Golf ball size hail fell west of Cleveland, in southern Manitowoc County.
Golf ball size hail fell at Spring Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714150, 714157, 714151, 714174, 714145, 714159, 714146, 714147, 714946, 714148, 714165.